Iowa, 2020

Hail and Damaging Winds in Iowa, August 10, 2020

August 10, 2020 · NWS FSD · 8 events in 4 counties and zones

A cold front pushing across central South Dakota and Nebraska ignited severe storms overnight. With elevated instability of 1000-1500 J/kg and an increasing low-level jet, numerous storms formed along the 700 hPa baroclinic zone with a few taking on bowing characteristics.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$66,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cold front pushing across central South Dakota and Nebraska ignited severe storms overnight. With elevated instability of 1000-1500 J/kg and an increasing low-level jet, numerous storms formed along the 700 hPa baroclinic zone with a few taking on bowing characteristics.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 10, 4:41 AM CST, 12 minutes earlier.

Area forecast discussion, Aug 10, 4:41 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
541 AM CDT Mon Aug 10 2020

.SHORT TERM...(Today and Tonight)
Issued at 236 AM CDT Mon Aug 10 2020

Current obs would indicate a surface boundary oriented from near
Yankton northeastward into southwestern MN. Have had a couple of
cells try to develop along this feature very early this morning,
though in the absence of significant shear they have fallen apart.
Although presently convection free, models are still depicting
convective development towards 09Z as a subtle shortwave over
central SD slides eastward and midlevel frontogenesis increases
south of Interstate 90. Although CAPE values will be slowly
decreasing toward 12Z, could still see a couple stronger storms
south of I-90 into the mid morning hours as bulk shear increases a
bit. The main threats would be large hail, and strong winds with
model depicted DCAPE running around 1000 J/KG into the early
morning.

Once convection clears out of our southeast by mid morning, it will
be a beautiful day with clearing skies and falling dew points. Highs
will run in the upper 70s to around 80.

As high pressure drifts across the region tonight, look for clear
skies, light winds, and cooler temperatures. Lows will be in the 50s
over the entire area.

.LONG TERM...(Tuesday through Sunday)
Issued at 236 AM CDT Mon Aug 10 2020

The surface ridge will drift off to the east on Tuesday, allowing
for a return flow of warmer and moister air as dew points slowly
climb back into the 60s. It will remain dry during the day with
highs in the lower to mid 80s. Thunderstorm chances return for
Tuesday night as a shortwave tracks across the region and
instability increases. Shear does not look overly impressive at this
point, so thinking that severe chances are on the lower end.

For the remainder of the week, a subtle warming trend continues into
Friday with highs settling in on the mid and upper 80s as the upper
level pattern become nearly zonal through the week. With afternoon
dew points running in the lower 70s, it will be humid through the
period. There will be periodic thunderstorm chances in the presence
of instability and moisture, though hard to pin down timing with
subtle shortwaves moving through the upper level flow.

The end of the week closes out with slightly cooler weather for next
weekend as a frontal boundary slides through the region - though
models are handling the timing differently.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 538 AM CDT Mon Aug 10 2020

Scattered thunderstorms, primarily south of Interstate 90 through
mid to late morning. Otherwise, VFR conditions expected through
the TAF period. Winds will be light into tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Aug 10, 2:18 AM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
318 AM CDT Mon Aug 10 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-110830-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
318 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible though mid morning,
mainly from the Interstate 90 corridor and southward. A few of
these storms could become strong to severe, with hail to the size
of half dollars and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible through 10 am.

In the hours before

Local storm report, Aug 10, 3:47 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HAIL             PLANKINTON              43.71N 98.49W
08/10/2020  M1.75 INCH       AURORA             SD   PUBLIC

&&
Local storm report, Aug 10, 3:51 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 AM     HAIL             1 SW GREGORY            43.23N 99.43W
08/10/2020  M2.00 INCH       GREGORY            SD   PUBLIC

&&
Local storm report, Aug 10, 4:47 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     TSTM WND GST     2 WSW PICKSTOWN         43.05N 98.57W
08/10/2020  M61 MPH          GREGORY            SD   MESONET

            MESONET STATION 244 SD RWIS FT. RANDALL DAM.

&&

The radar

The Sioux Falls radar (KFSD), 49 km away, was scanning. The volume nearest the first event began at 10:55 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lyon

When
August 10, 4:53 AM CST to 4:55 AM CST
Where
Lyon County, 0.85 mi SE of Rock Rapids
Measured
1 in hail
Reported by
Public
Coordinates
43.420, -96.170

Thunderstorm Wind, Woodbury

When
August 10, 7:16 AM CST to 7:19 AM CST
Where
Woodbury County, 1.02 mi W of Springdale
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.520, -96.390

Branches and a large part of a tree were down across the road. Property damage costs are rough estimates.

Thunderstorm Wind, Woodbury

When
August 10, 7:20 AM CST to 7:22 AM CST
Where
Woodbury County, 1.38 mi S of (Sux)sioux City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.380, -96.380

Automated weather station KSUX near Sergeant Bluff measured a peak wind of 58 mph.

Thunderstorm Wind, Woodbury

When
August 10, 7:24 AM CST to 7:26 AM CST
Where
Woodbury County, 1.38 mi S of (Sux)sioux City Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
42.380, -96.380

Automated weather station KSUX near Sergeant Bluff measured a secondary peak wind of 67 mph.

Thunderstorm Wind, Woodbury

When
August 10, 7:40 AM CST to 7:42 AM CST
Where
Woodbury County, 1.47 mi SSW of Moville
Measured
50 kt (58 mph) measured gust
Crop damage
$4,000
Reported by
Mesonet
Coordinates
42.480, -96.080

Iowa RWIS station RSCI4, 1 mile southwest of Moville, measured a peak wind gust of 58 mph. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Ida

When
August 10, 8:20 AM CST to 8:23 AM CST
Where
Ida County, 1.68 mi WNW of Ida Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.360, -95.500

Several large tree limbs were strewn across Highway 59. Property damage costs are rough estimates.

Thunderstorm Wind, Ida

When
August 10, 8:29 AM CST to 8:32 AM CST
Where
Ida County, 3.49 mi S of Arthur
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Crop damage
$50,000
Reported by
Public
Coordinates
42.280, -95.360

Four or five large branches were taken down by thunderstorm winds, along with numerous smaller branches. Property damage costs are rough estimates. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Buena Vista

When
August 10, 8:35 AM CST to 8:37 AM CST
Where
Buena Vista County, 2.39 mi SW of Storm Lake Arpt
Measured
52 kt (60 mph) estimated gust
Crop damage
$12,000
Reported by
Other Federal Agency
Coordinates
42.577, -95.285

Damage occurred to crops in a small area southwest of the Storm Lake Airport. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915194, 915195, 915201, 915203, 915204, 915205, 915200, 922920.